Kansas, 2016

High Wind in Kansas, October 3, 2016

October 3, 2016 · NWS GLD · 1 event in 1 county or zone

During the afternoon and into the evening wind gusts of 60-70 MPH were reported from a mesonet station on the west side of Hoxie. Sustained winds peaked at 58 MPH for a brief time.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the afternoon and into the evening wind gusts of 60-70 MPH were reported from a mesonet station on the west side of Hoxie. Sustained winds peaked at 58 MPH for a brief time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Oct 3, 1:50 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Oct 3, 1:50 PM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
150 PM MDT MON OCT 3 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 127 PM MDT Mon Oct 3 2016

Shortwave trough will lift out of the Great Basin this afternoon
and cut off over the northern Rockies tonight. Lift associated
with this system will interact with a dry line near the Kansas-
Colorado border area and result in isolated to widely scattered
thunderstorms. Moderate instability has develop east of the dry
line with CIN quickly eroding and effective bulk shear is in the
40-45kt range. However, moisture is relatively limited with
surface dew points in the low to mid 50s east of the dry line.
There is a marginal risk of a severe storm or two with hail up to
quarter size and maybe a bit more of a wind threat with bases
around 7kft and DCAPE around 1200 near the dry line. Storms will
be moving northeast at near 40kts and severe threat should end by
06z at the latest.

Cold front will move through after midnight with winds diminishing
and shifting to the northwest. Cooler and much dryer air will
filter into the area on Tuesday. RH will plummet but winds will be
relatively light so not anticipating any fire weather issues.
Skies will clear and temperatures will reach the lower to middle
70s.

.LONG TERM...(Tuesday night through Monday)
Issued at 149 PM MDT Mon Oct 3 2016

Westerly to southwesterly upper level flow is expected over the Tri-
State Area behind the low that will move over the Northern Plains
and ahead of the next trough that will bring cooler weather at the
end of the work week.

Tuesday night drier air will continue to move into the area behind
the cold front that moved through Monday night.  With light winds
and no cloud cover, expect good radiational cooling to occur.
The coolest temperatures are expected west of Highway 25 where lows
will fall into the mid to low 30s, with upper 20s very likely in low
lying locations.  This may lead to a hard freeze occurring for
locations in low lying locations.  A frost advisory will likely be
needed for Tuesday night for a majority of the Tri-State Area.

Wednesday dry conditions will continue despite minor disturbances
moving through the upper level flow over the Tri-State Area.  Highs
will warm a few degrees from Tuesday due to the winds turning back
to the south.

Wednesday night a cold front will move through the Tri-State Area.
Soundings across the Tri-State Area show a very shallow saturated
layer developing along the elevated frontal zone over East Central
Colorado as a short wave trough moves through.  The saturated layer
gradually deepens as it moves northeast across the area.  By the
time it moves over the northeast quadrant of the Tri-State Area
there may be enough elevated CAPE for a thunderstorm to develop. Due
to the shallow nature of the saturated layer, have very low chances
for rainfall, with chances gradually increasing overnight over
southwest Nebraska where the saturated layer will be deepest.
Otherwise lows will be warmer than last night due to the expected
cloud cover and stronger winds.

Thursday highs will be 20 degrees cooler than Wednesday as cold air
advection persists through the day.  The northwest quadrant of the
area may not warm much from the previous night.  Meanwhile the next
upper level trough will move over the Tri-State Area. Ahead of it
the environment will saturate from northwest to southeast with the
deepest saturation over the northwest half of the area. Large scale
lift will also overspread the area through the day.  Chances for
rainfall will increase to the northwest toward the best lift.

Thursday night rainfall chances shift to the southern part of the
area as an upper level short wave trough moves through, bringing one
more round of rainfall with it.  Am not too enthusiastic with
chances for rainfall due to the close proximity of the 500mb trough
axis and associated subsidence and the drier air moving in.
Otherwise lows will fall into the 30s.  Current forecast has lows
above freezing. This may not be cool enough if winds become light
during the overnight and clouds clear.

Friday through Monday will be dry and warmer as an upper level ridge
builds onto the plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1129 AM MDT Mon Oct 3 2016

VFR expected at both KGLD and KMCK through the TAF period. Surface
winds will gust from the south up to 40kts through the early
evening ahead of a surface trough in eastern Colorado. Isolated
thunderstorm will develop in the late afternoon on the trough/dry
line and quickly move northeast. Due to the limited coverage,
chances of directly impacting either terminal is too low to
include in the TAFs at this time. Winds will subside overnight
behind a cold front and shift to northwesterly.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...Red Flag Warning until 7 PM MDT this evening for COZ252>254.

NE...NONE.
&&

SHORT TERM...024
LONG TERM...JTL
AVIATION...024
Hazardous weather outlook, Oct 3, 1:55 PM CST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
155 PM MDT MON OCT 3 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-042000-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
155 PM MDT MON OCT 3 2016 /255 PM CDT MON OCT 3 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SOUTH TO SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH WILL
COMBINE WITH LOW RELATIVE HUMIDITIES TO CREATE CRITICAL FIRE
WEATHER CONDITIONS ACROSS FAR EASTERN COLORADO. A RED FLAG WARNING
IS IN EFFECT FROM NOON MDT THROUGH 7 PM MDT. OUTDOOR BURNING IS
HIGHLY DISCOURAGED.

ACROSS THE REST OF THE TRI-STATE AREA WIND GUSTS OF 35 TO 45 MPH
ARE EXPECTED FROM LATE MORNING THROUGH THE AFTERNOON. THE GUSTY
WINDS ALONG WITH THE DRY CROPS AND GRASSES MAY LEAD TO HAZARDOUS
FIRE WEATHER CONDITIONS AND A FEW AREAS OF BLOWING DUST WITH
REDUCED VISIBILITIES.

SEVERE THUNDERSTORMS MAY DEVELOP NORTH OF INTERSTATE 70 LATE THIS
AFTERNOON THROUGH THE EVENING. IF SEVERE THUNDERSTORMS DO DEVELOP
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NEAR CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE FOR MUCH OF THE
AREA TUESDAY.

FROST IS VERY LIKELY FOR LOCATIONS WEST OF HIGHWAY 25...WITH A
HARD FREEZE POSSIBLE IN LOW LYING LOCATIONS FOR THE SAME PART OF
THE TRI-STATE AREA WEDNESDAY MORNING. THE RISK FOR FROST AND A
HARD FREEZE EXPANDS TO THE ENTIRE TRI-STATE AREA FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JTL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Sheridan

When
October 3, 3:09 PM CST to 8:09 PM CST
Where
Sheridan forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
39.350, -100.442 (the zone’s center; the record gives no point)

Wind gusts of 60-70 MPH were reported near Hoxie during the afternoon and into the evening, with sustained winds up to 58 MPH for a brief time.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 663708.